Communications in Mathematical Physics

, Volume 66, Issue 3, pp 267–290

The Positive Action conjecture and asymptotically Euclidean metrics in quantum gravity

  • G. W. Gibbons
  • C. N. Pope

DOI: 10.1007/BF01197188

Cite this article as:
Gibbons, G.W. & Pope, C.N. Commun.Math. Phys. (1979) 66: 267. doi:10.1007/BF01197188


The Positive Action conjecture requires that the action of any asymptotically Euclidean 4-dimensional Riemannian metric be positive, vanishing if and only if the space is flat. Because any Ricci flat, asymptotically Euclidean metric has zero action and is local extremum of the action which is a local minimum at flat space, the conjecture requires that there are no Ricci flat asymptotically Euclidean metrics other than flat space, which would establish that flat space is the only local minimum. We prove this for metrics onR4 and a large class of more complicated topologies and for self-dual metrics. We show that ifRμμ≧0 there are no bound states of the Dirac equation and discuss the relevance to possible baryon non-conserving processes mediated by gravitational instantons. We conclude that these are forbidden in the lowest stationary phase approximation. We give a detailed discussion of instantons invariant under anSU(2) orSO(3) isometry group. We find all regular solutions, none of which is asymptotically Euclidean and all of which possess a further Killing vector. In an appendix we construct an approximate self-dual metric onK3 — the only simply connected compact manifold which admits a self-dual metric.

Copyright information

© Springer-Verlag 1979

Authors and Affiliations

  • G. W. Gibbons
    • 1
  • C. N. Pope
    • 1
  1. 1.Department of Applied Mathematics and Theoretical PhysicsUniversity of CambridgeCambridgeEngland

Personalised recommendations